Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS New Orleans, LA

May 15, 2020Jefferson Parish, Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 15, 2020, 2:27 AM CDT for Jefferson Parish, Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2020, 2:27 AM CDT (07:27 UTC)
Expired
May 15, 2020, 5:30 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS54 KLIX 150727
FFWLIX
LAC051-057-109-151030-
/O.NEW.KLIX.FF.W.0006.200515T0727Z-200515T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
227 AM CDT Fri May 15 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Central Jefferson Parish in southeastern Louisiana...
  Central Lafourche Parish in southeastern Louisiana...
  Terrebonne Parish in southeastern Louisiana...

* Until 530 AM CDT.

* At 227 AM CDT, emergency management reported thunderstorms 
  producing heavy rain with roads beginning to become impassable. 
  Between 2 and 5 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Houma, Larose, Cut Off, Galliano, Lockport, Chauvin, Montegut, 
  Bayou Cane, Dulac, Mathews, Gray, Raceland, Barataria and Lafitte.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2937 9124 2942 9121 2944 9126 2948 9127
      2954 9127 2955 9123 2961 9118 2959 9116
      2966 9105 2971 9077 2969 9062 2969 9019
      2971 9004 2961 8998 2954 8999 2931 9071
      2933 9113 2937 9120 2939 9120

FLASH FLOOD...OBSERVED

$$

CAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 11:59 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 14, 11:59 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1159 PM CDT Thu May 14 2020

.LONG TERM...
...Sunday through Thursday...
An upper level trough is expected over the Arklatex region by
Sunday with the surface low in the same general area. Divergent
flow is expected aloft across the forecast area. Surface base
capes 1000 to 1700j/kg will be in place over the Sunday. With the
associated axis rotating into the base of the trough, strong to
severe storms are possible across part of the forecast area with
damaging winds possible.

As the trough shifts east as an upper level low in the northern
stream will sag south and meander of the Tennessee valley through
mid next week. Lowered heights will keep forecast area below
normal from a temp perspective. Cloudiness will depend on how
close or far away the center of that low is.

&&

.AVIATION...
Scattered to numerous showers and thunderstorms will continue to
impact KNEW, KMSY, KHUM and possibly KGPT through at least 08z.
Convection should dissipate with time from west to east beginning
around 08Z with VFR returning through the overnight hours. A
repeat is expected tomorrow, so have added VCTS beginning around
15Z at TAF sites.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ552-555-557-
     570-572-575-577.

MS...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ555-557-570-
     572-575-577.

&&

In the hours before

Special weather statement, May 14, 11:03 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1103 PM CDT Thu May 14 2020

LAZ060>062-150445-
Orleans-St. Charles-Upper Jefferson-
1103 PM CDT Thu May 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. CHARLES...
WESTERN ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...

At 1103 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Destrehan to near Ama to 8 miles east of
Bayou Gauche. Movement was east at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Avondale, Metairie, Hahnville, Marrero, Jefferson, Harahan, Westwego,
Jean Lafitte, Montz, Luling, River Ridge, Ama, Destrehan, Estelle,
St. Rose, Norco, Elmwood, Bridge City, Waggaman and Barataria.

LAT...LON 2975 9034 2987 9036 3003 9047 3005 9025
      3002 9016 2990 9009 2970 9011
TIME...MOT...LOC 0403Z 264DEG 14KT 2998 9035 2989 9028 2977 9028
Local storm report, May 14, 11:16 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1116 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      MADISONVILLE            30.40N 90.16W
05/14/2020                   ST. TAMMANY        LA   LAW ENFORCEMENT

            HIGH WATERS RESCUES OCCURRING ALONG HWY 1077 IN
            MADISONVILLE AS HOMES AND VEHICLES ARE FLOODING.

&&

CBANNAN
Special weather statement, May 14, 11:28 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1128 PM CDT Thu May 14 2020

LAZ040-150515-
St. Tammany-
1128 PM CDT Thu May 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. TAMMANY
PARISH...

At 1127 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Bush to 7 miles east of
Abita Springs to Lacombe. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Slidell, Pearl River, Sun, Lacombe, Bush and Slidell Airport.

LAT...LON 3064 8987 3045 8970 3025 8966 3027 8997
      3049 8999 3067 9012
TIME...MOT...LOC 0427Z 280DEG 9KT 3061 9000 3048 8991 3032 8991
Special weather statement, May 15, 12:11 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1211 AM CDT Fri May 15 2020

LAZ059>064-069-150600-
Orleans-Lower Plaquemines-Upper St. Bernard-St. Charles-Upper
Lafourche-Upper Plaquemines-Upper Jefferson-
1211 AM CDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST.
BERNARD...SOUTHEASTERN ST. CHARLES...SOUTHWESTERN ORLEANS...EAST
CENTRAL LAFOURCHE...NORTHERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 1210 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Metairie to Harvey to near Jean
Lafitte to 6 miles northeast of Larose. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Orleans, Metairie, Chalmette, Marrero, Harvey, East New Orleans,
Timberlane, Belle Chasse, Jefferson, Gretna, Westwego, Jean Lafitte,
Woodmere, Violet, Terrytown, Lafitte, Meraux, Bridge City, Poydras
and Estelle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2961 9048 2975 9022 2989 9015 3003 9023
      3002 9018 3003 9003 3004 9003 3004 9000
      3008 8994 3008 8991 2986 8980 2980 8985
      2980 8983 2973 8986 2957 9021
TIME...MOT...LOC 0510Z 274DEG 8KT 3001 9013 2989 9007 2975 9014 2965
9033
Local storm report, May 15, 12:20 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 AM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      DESTREHAN               29.96N 90.37W
05/14/2020                   ST. CHARLES        LA   NWS EMPLOYEE

            NUMEROUS STREETS FLOODED IN DESTREHAN.

&&

CBANNAN
Local storm report, May 15, 12:23 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1223 AM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       5 W COVINGTON           30.48N 90.20W
05/14/2020  M15.63 INCH      ST. TAMMANY        LA   BROADCAST MEDIA

            AND STILL RAINING.

&&

CBANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:01 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa29 min
May 14, 7:08 PM CDTFlash Flood WarningLIXLivingston, Saint Tammany, Tangipahoa6 hr
May 14, 8:13 PM CDTSpecial Marine WarningLIX32 min
May 14, 8:16 PM CDTSpecial Marine WarningLIX29 min
May 14, 8:27 PM CDTFlash Flood WarningLIXAscension, Assumption, Saint James, Saint John the Baptist3 hr
May 14, 8:28 PM CDTRiver Flood WarningLIXSaint Tammany49 hr
May 14, 9:05 PM CDTSpecial Marine WarningLIX25 min
May 14, 9:32 PM CDTRiver Flood WarningLIXSaint Tammany68 hr
May 14, 9:46 PM CDTSpecial Marine WarningLIX29 min
May 14, 10:01 PM CDTSpecial Weather StatementLIXSaint Charles29 min
May 14, 10:23 PM CDTFlash Flood WarningLIXLafourche, Saint Charles, Saint John the Baptist5 hr
May 14, 11:03 PM CDTSpecial Weather StatementLIXSaint Charles42 min
May 14, 11:07 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
May 14, 11:28 PM CDTSpecial Weather StatementLIXSaint Tammany47 min
May 14, 11:53 PM CDTFlash Flood WarningLIXJefferson, Orleans3 hr
May 14, 11:58 PM CDTRiver Flood WarningLIXSaint Tammany33 hr
May 15, 12:11 AM CDTSpecial Weather StatementLIXOrleans49 min
May 15, 1:16 AM CDTAreal Flood WarningLIXSaint John the Baptist, Saint Tammany, Tangipahoa104 min
May 15, 4:07 AM CDTSpecial Marine WarningLIX113 min
May 15, 9:46 AM CDTRiver Flood WarningLIXSaint Tammany34 hr
May 15, 3:04 PM CDTAreal Flood AdvisoryLIXTangipahoa116 min

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.